Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Los Angeles, CA

August 30, 2013Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 30, 2013, 5:33 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2013, 5:33 PM PDT (00:33 UTC)
Expired
Aug 30, 2013, 8:30 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 75 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WGUS56 KLOX 310033
FFWLOX
CAC037-310330-
/O.NEW.KLOX.FF.W.0006.130831T0033Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
533 PM PDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...PORTIONS OF THE ANTELOPE VALLEY 
INCLUDING LITTLE ROCK AND PEARBLOSSOM  AND THE ADJACENT NORTHERN 
SLOPES OF THE SAN GABRIEL MOUNTAINS...

* UNTIL 830 PM PDT

* AT 526 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* PLEASE REPORT HAIL...STRONG WINDS...AND FLASH FLOODING TO THE 
NATIONAL WEATHER SERVICE OXNARD TWITTER AND FACEBOOK PAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3465 11814 3463 11788 3442 11781 3439 11795
      3443 11810

$$

SUKUP/KAPLAN
2 follow-up statements
670 
WGUS76 KLOX 310113
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
613 PM PDT FRI AUG 30 2013

CAC037-310330-
/O.CON.KLOX.FF.W.0006.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
613 PM PDT FRI AUG 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
CENTRAL LOS ANGELES COUNTY...

AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM NEAR PEARBLOSSOM AND LITTLE ROCK WAS 
WEAKENING...HOWEVER A FLASH FLOOD WARNING REMAINS IN EFFECT AS WATER 
WILL CONTINUE TO RUNOFF THE HIGHER TERRAIN. A TRAINED WEATHER SPOTTER 
REPORTED HEAVY RAIN AND LOCALIZED FLOODING AROUND HIGHWAY 138 
BETWEEN PEARBLOSSOM AND LITTLE ROCK. A RAIN GAUGE REPORTED A HALF AN 
INCH OF RAINFALL IN ABOUT 25 MINUTES NEAR AVENUE K NEAR LITTLE ROCK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARBLOSSOM 
AND LITTLE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3465 11814 3463 11788 3442 11781 3439 11795
      3443 11810

$$

SUKUP/KAPLAN
118 
WGUS76 KLOX 310158
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
658 PM PDT FRI AUG 30 2013

CAC037-310205-
/O.CAN.KLOX.FF.W.0006.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
658 PM PDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LOS ANGELES
COUNTY...

AT 658 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A WEAKENING AREA OF SHOWERS BETWEEN LITTLEROCK AND 
PALMDALE. THE THREAT OF FLASH FLOODING HAS ENDED AT THIS TIME.

LAT...LON 3465 11814 3463 11788 3442 11781 3439 11795
      3443 11810

$$

SUKUP/CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:15 PM PDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 30, 2:15 PM PDT, 3 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PDT FRI AUG 30 2013

.SYNOPSIS...
A MOIST AND SLIGHTLY UNSTABLE AIRMASS WILL BRING POSSIBLE AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS TO INTERIOR SECTIONS EACH DAY
THROUGH EARLY NEXT WEEK. A COOLING TREND WILL AFFECT THE AREA
SATURDAY THROUGH TUESDAY AS HIGH PRESSURE SHIFTS EAST OF THE AREA.
TEMPERATURES WILL RISE TO NEAR NORMAL VALUES BY MIDWEEK AS THE HIGH
BUILDS WESTWARD AGAIN.

&&

.SHORT TERM (TODAY-MON)...ANOTHER VERY WARM AND MUGGY DAY ACROSS THE
AREA TODAY. ODDLY THE COASTAL AREAS TRENDED MUCH WARMER WHILE
VALLEYS WERE ACTUALLY A FEW DEGREES COOLER. CONVECTION CONTINUES TO
STRUGGLE TO REALLY GET GOING IN OUR AREA THOUGH THE LA/SBD COUNTY
BORDER AGAIN LOOKS LIKE OUR BEST CHANCE FOR ANYTHING SIGNIFICANT.
WILL LEAVE THE FLASH FLOOD WATCH UP FOR LA/VENTURA MTNS AND AV,
THOUGH CERTAINLY THE EASTERN PORTION OF THAT AREA IS MORE LIKELY TO
SEE FLOODING.

HIGHS EXPECTED TO TREND A FEW DEGREES COOLER SATURDAY, ESPECIALLY AT
THE BEACHES WITH WHAT SHOULD BE AN EARLIER AND STRONGER SEA BREEZE
ARRIVAL. PWATS REMAIN QUITE HIGH (1.5-2") AND EXPAND NORTHWARD
THROUGH THE DAY. MODELS ALSO SHOWING BETTER INSTABILITY ACROSS THE
MOUNTAINS AND DESERTS THAN WE'VE SEEN RECENTLY SO CONVECTIVE
POTENTIAL APPEARS BETTER SATURDAY THAN WE'VE SEEN LATELY. COMBINED
THAT WITH THE HIGH PWATS AND 850 DEWPOINTS IN THE MID TEENS IT LOOKS
LIKE ANOTHER FLASH FLOOD WATCH WILL BE NEEDED FOR THE MOUNTAINS AND
ANTELOPE VALLEY, POSSIBLY EVEN INCLUDING THE SBA MTNS. STEERING FLOW
VEERS FROM THE EAST TO THE SOUTH TOMORROW AND IS SLIGHTLY STRONGER,
BUT STILL EXPECT STORMS TO BE FAIRLY SLOW MOVING. MINIMAL RISK OF
THOSE STORMS MOVING INTO THE LA/VENTURA VALLEYS DUE TO THE SOUTHERLY
WINDS ALOFT, THOUGH A SOMEWHAT BETTER CHANCE OF THE SOUTHERN PORTION
OF THE SLO INTERIOR GETTING SOME CONVECTION SO I'VE ADDED SOME LOW
POPS TO THAT AREA.

CONVECTIVE PARAMETERS REMAIN ABOUT THE SAME SUNDAY AND MONDAY,
THOUGH WITH INCREASING STEERING WINDS OUT OF THE SOUTH. PWATS ALSO
EXPECTED TO LOWER SLIGHTLY THROUGH THE PERIOD SO FLASH FLOODING RISK
WILL BE LOWER, THOUGH CERTAINLY NOT ZERO. TEMPERATURES EXPECTED TO
TREND A TOUCH COOLER SUN/MON, BACK TO NEAR NORMAL LEVELS. STILL
PRETTY MUGGY THROUGH SUNDAY BUT SHOULD SEE HUMIDITIES DROPPING SOME
ON MONDAY.

.LONG TERM (TUE-FRI)...TEMPS EXPECTED TO START TRENDING UPWARD BY
MID WEEK AS HIGH PRESSURE EXPANDS BACK WEST. HAVE LEFT TSTORMS OUT
OF THE FORECAST FOR NOW BUT GIVEN THE MID AND UPPER LEVEL FLOW FROM
THE SOUTH THE DOOR IS OPEN FOR SOME MONSOON MOISTURE, ESPECIALLY
EASTERN LA COUNTY. THURSDAY EXPECTED TO BE THE WARMEST DAY WITH THE
GFS SHOWING A LIGHT OFFSHORE FLOW AND REALLY WARM 950 TEMPS. IF THIS
SCENARIO HOLDS TRUE WE COULD BE LOOKING AT VALLEY HIGHS 103-108 AND
COASTAL AREAS WELL INTO THE 90S.

&&

.AVIATION...30/1800Z.

MID/UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE AREA WILL PERSIST.
UPPER LEVEL LIGHT SOUTH WINDS WILL PREVAIL WHILE MID LEVEL LIGHT
EAST WINDS BECOME LIGHT SOUTH BY 31/16Z. INCREASING MID/UPPER LEVEL
MOISTURE AFTER 30/23Z. ISOLATED TSTMS ARE EXPECTED OVER THE DESERT
AND HIGHER TERRAIN BETWEEN 30/18-31/06Z. TSTMS WILL MOVE EAST 10 KT
OR LESS AND WITH TOPS 45KFT. MARINE CLOUD FIELD WAS WEST AND NORTH
OF THE CHANNEL ISLANDS THIS MORNING. THE MARINE LAYER WAS CLOUD FREE
WITHIN THE BIGHT AND APPROXIMATELY .6KFT AND WILL DIFFER LITTLE
SATURDAY MORNING. WEAK TO MODERATE ONSHORE PRESSURE GRADIENT BETWEEN
30/20-31/03Z AND AFTER 31/20Z OTHERWISE A WEAK GRADIENT WILL EXIST.

KLAX...CHANCE CIGS 120 AT TIMES BETWEEN 30/20-31/01Z OTHERWISE
SCT-BKN180 BETWEEN 31/01-31/20Z.

KBUR...CHANCE CIGS 120 AT TIMES BETWEEN 30/20-31/01Z OTHERWISE
SCT-BKN180 AFTER 31/01Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...MW
AVIATION...30
SYNOPSIS...SMITH

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 30, 9:18 AM PDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
918 AM PDT FRI AUG 30 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-311300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
918 AM PDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

FLASH FLOODING IS POSSIBLE WITH THUNDERSTORMS ACROSS THE LOS ANGELES
AND VENTURA COUNTY MOUNTAINS AND ANTELOPE VALLEY THIS AFTERNOON AND
EVENING. IT WILL BE HOT AND MUGGY AGAIN TODAY WITH LOCAL HEAT INDEX
READINGS CLOSE TO 105 IN THE LOS ANGELES AND VENTURA COUNTY VALLEYS
AND NEAR 100 IN THE MOUNTAINS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE VENTURA AND
LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE VALLEY THROUGH EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:49 PM PDTFlash Flood WatchLOXSanta Barbara20 hr
Aug 31, 2:41 PM PDTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Aug 31, 3:00 PM PDTSpecial Weather StatementLOXVentura60 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.